Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 189, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Oct 14, 2003, 10:09 PM EDT for Granville County, Vance County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 14, 2003, 10:09 PM EDT (02:09 UTC)
- Expired
- Oct 14, 2003, 10:45 PM EDT
- In force
- 36 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
Counties Granville County, NC, Vance County, NC
The radar
The Raleigh/Durham radar (KRAX), 68 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 470 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 150209 SVRRAH NCC077-181-150245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 1009 PM EDT TUE OCT 14 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... VANCE COUNTY IN CENTRAL NORTH CAROLINA GRANVILLE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 1045 PM EDT * AT 1009 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER STEM...OR ABOUT 7 MILES NORTHWEST OF CREEDMOOR...MOVING EAST AT 40 MPH. WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. * THE SEVERE THUNDERSTORM WILL BE NEAR... KITTRELL AROUND 1030 PM GILLBURG AROUND 1035 PM DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR ARE EXPECTED FROM THIS STORM. THESE WINDS BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE HOMES AND BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS GENERATED BY THE DAMAGING WINDS CAN BE DEADLY. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH. LAT...LON 3633 7882 3615 7881 3614 7841 3636 7828 $$ DGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 9:55 PM EDT, 14 minutes earlier.
Area forecast discussion, Oct 14, 9:55 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 955 PM EDT TUE OCT 14 2003 WILL UPDATE TO CLEAR SHOWERS FROM THE WEST. REMAINDER OF THE FORECAST IN GOOD SHAPE REGARDING TEMPERATURES AND BREEZY WEDNESDAY. .RAH...NONE. RLH
Hazardous weather outlook, Oct 14, 5:59 AM EDT, 16 hours 10 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-141200- HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE RALEIGH NC 559 AM EDT TUE OCT 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY THERE IS A THREAT FOR A FEW SEVERE THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON AND EARLY THIS EVENING. THE PRIMARY SEVERE WEATHER THREAT IS DAMAGING STRAIGHT LINE WINDS. PLEASE REFER TO THE LATEST SEVERE WEATHER OUTLOOK ISSUED UNDER THE HEADER RDUSPSRAH. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER CONDITIONS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY TONIGHT.
In the hours before
Special weather statement, Oct 14, 8:55 PM EDT, 1 hour 14 minutes before
NCZ008-021>025-038>041-073>077-150200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 855 PM EDT TUE OCT 14 2003 A BAND OF SHOWERS AND SCATTERED THUNDERSTORMS WILL CROSS THE PIEDMONT THIS EVENING...BRINGING BRIEF HEAVY RAINS AND STRONG WIND GUSTS. AT 9 PM...THE LEADING EDGE OF THE LINE OF SHOWERS EXTENDED FROM EAST OF GREENSBORO TO ASHEBORO AND BADIN LAKE. THE LINE WILL MOVE QUICKLY EAST...REACHING THE TRIANGLE AREA BETWEEN 930 PM AND 10 PM...AND SANFORD BY AROUND 10 PM. WIND GUSTS OF 25 TO 35 MPH OR GREATER CAN BE EXPECTED...ALONG WITH RAINS LASTING AN HOUR OR SO. THE WINDS WILL BE STRONG ENOUGH TO BLOW AROUND UNSECURED OBJECTS. SGY
Local storm report, Oct 14, 9:26 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
926 PM EDT TUE OCT 14 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0840 PM THOMASVILLE NC WIND DAMAGE
10/14/03 DAVIDSON PUBLIC REPORTS LARGE
TREEES DOWN...SHINGLES
BLOWN OFF ROOF...AND GAS
GRILL BLOWN AROUND.The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 9:26 PM EDT | Severe Thunderstorm Warning | RAH | Chatham | 49 min |
| Oct 14, 9:34 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Orange | 41 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.